Colorado, 2022

High Wind in Colorado, June 17, 2022

June 17, 2022 · NWS GJT · 1 event in 1 county or zone

Showers and thunderstorms developed across western Colorado. Gusty outflow winds were the primary threat with activity, particularly the high based showers over northwest Colorado.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Showers and thunderstorms developed across western Colorado. Gusty outflow winds were the primary threat with activity, particularly the high based showers over northwest Colorado. Some gusts met high wind criteria in the Central Yampa River Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 17, 3:05 PM MST, 20 minutes earlier.

Area forecast discussion, Jun 17, 3:05 PM MST, 20 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
405 PM MDT Fri Jun 17 2022

.SHORT TERM...(Tonight through Saturday night)
Issued at 359 PM MDT Fri Jun 17 2022

South-southwest flow continues today with temperatures roughly 10-15
degrees above normal.  Surface moisture increased fairly quickly
early this morning as the trough over the Pacific Northwest begins
to come onshore.  Showers with a few thunderstorms have been
scattered in coverage across much of the southern and high
elevations of the forecast area so far today.  Expect this activity
to continue building northward with the increasing mid level
moisture.  However, as has been previously mentioned, given the dry
surface conditions, even if we do have precipitation-producing
storms associated with lightning, fire concerns still remain.  At
any rate, as the lower atmosphere continues to moisten, storm QPF
amounts will increase with a very small chance of flooding in prone
areas...such as burn scars and slot canyons.  Don't expect flooding
to be a large concern with this multi-day rain event, but the risk
can't be ruled out.  With the higher surface RHs, fire weather
doesn't look to be a concern at least through Saturday.  Wind under
the jet max will continue to be an issue Saturday and beyond asthe
trough moves through the region.

.LONG TERM...(Sunday through Friday)
Issued at 359 PM MDT Fri Jun 17 2022

Bottom Line Up Front: Another breezy to windy period is in store
with low relative humidity and above normal temperatures through the
period. Temperatures will be running above normal with a few
showers possible for the high country over the weekend (mainly above
9000 feet).

Details: Flat ridge will be exiting to our east early Friday with
near-zonal flow setting up. This will bring the first ramping up of
winds into the breezy wording on Friday with humidity levels
dropping across our southern zones. Expect a return of elevated fire
weather concerns by the afternoon hours on Friday with very dry
conditions anticipated.

Flow starts to swing to the southwest late Friday and Saturday as a
long wave trough digs into the Pacific Northwest. Colder air pouring
into the Northern Great Basin and warmer conditions over the
southwest U.S. promise to place our forecast area into the cross
hairs of another very windy pattern as we push through the weekend
and into early next week. Models are hinting at a weak wave rotating
through on Saturday which could trigger high mountain showers (more
likely virga (rain evaporating before it hits the ground) which will
enhance the gust factor over the weekend. Valleys will remain dry
with humidity levels likely down in the 5 to 15 percent range, so
combined with the stronger winds, would anticipate a weekend with
high fire weather concerns. Will continue to monitor this trend.

As we arrive into the new work week, the long wave trough will be
deepening to our west with strong south to southwest flow moving in
for Monday, Tuesday and Wednesday. This appears to be a very windy
period for much of Eastern Utah and Western Colorado with continue
dry conditions and very warm temperatures. So fire concerns will
remain elevated until that trough moves overhead (which should be
late Wednesday/Thursday).

We will remain on the warm side of this new dynamic system through
this period with temperatures running a solid 10 to 20 degrees above
seasonal norms each day. If you have items that have not blow away
yet, nows the time to make sure they stick around through next week
as the winds will be blowing once again.

Quick recap, warm, windy and dry through the period with a few
showers over the high country possible over the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1148 AM MDT Fri Jun 17 2022

Showers and thunderstorms will develop and move north-northeast
this afternoon and continue into the overnight hours. Expect gusty
outflow winds to 50 mph, brief heavy rain and small hail with the
strongest storms. Local ILS CIGS will also be found in the
vicinity of showers/storms throughout the period. Potential for
heavy rain will increase on Saturday with more widespread shower
and thunderstorms activity expected.

&&

.FIRE WEATHER...
Issued at 359 PM MDT Fri Jun 17 2022

Critical fire weather conditions continue today. Dry/Mixed
thunderstorms will develop ahead of an approaching wave of
tropical moisture this afternoon/evening. Lightning and gusty
outflow winds will increase potential for new fire starts. Chances
for wetting rain increase substantially by Saturday as the
atmosphere saturates. However, lightning and gusty winds will
continue to pose threats through the remainder of the weekend,
espcially in eastern Utah where a watch is in effect Sunday.

The Sunday Watch in eastern Utah is at least partly dependent
upon the if/how much precipitation falls over those areas in the
next ~36 hours. Latest model trends have been drier, but RHs do
appear to be the limiting factor not only in Utah but across much
of the forecast area.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 9 PM MDT this evening for COZ203-207-290-
     292.

UT...Red Flag Warning until 9 PM MDT this evening for UTZ486-487-490-
     491.

     Fire Weather Watch from Sunday afternoon through Sunday evening
     for UTZ487-490-491.

&&

SHORT TERM...SS
LONG TERM...JDC
AVIATION...JDC
FIRE WEATHER...SS
Hazardous weather outlook, Jun 17, 4:59 AM MST, 10 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
559 AM MDT Fri Jun 17 2022

COZ001>014-017>023-UTZ022>025-027>029-181200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
559 AM MDT Fri Jun 17 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Scattered dry thunderstorms will develop this afternoon ahead of a
wave of tropical moisture pushing northward into the Four Corners.
Lightning and gusty outflow winds will present risks to new fire
starts and extreme fire behavior should any new fire starts take
off today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Tropical moisture advection and extensive shower activity will
lead to a heavy rainfall threat over the weekend along with
gusty outflow winds. Excess runoff will be present in conjunction
with heavy rainshowers...with the biggest threat to recent burn
scars, as well as dry washes and flood prone streams. Lightning
will continue to pose a threat to new fire starts, along with
gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 17, 2:31 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
331 PM MDT FRI JUN 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     NON-TSTM WND GST 13 NNE MAESER           40.64N 109.49W
06/17/2022  M48 MPH          UINTAH             UT   MESONET

            MESONET STATION UTWPO US-191 AT MP 369 WINDY
            POINT.

&&
Local storm report, Jun 17, 2:32 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
332 PM MDT FRI JUN 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     NON-TSTM WND GST 5 NW GLENWOOD SPRINGS   39.59N 107.40W
06/17/2022  M45 MPH          GARFIELD           CO   MESONET

            MESONET STATION STOC2 STRM KING MT, GLNWOOD
            4NW.

&&
Local storm report, Jun 17, 2:53 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
353 PM MDT FRI JUN 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     NON-TSTM WND GST 34 ESE MANILA           40.86N 109.10W
06/17/2022  M49 MPH          DAGGETT            UT   MESONET

            MESONET STATION KPRU1 KINGS POINT, JARVIE
            RANCH 5SE.

&&
Local storm report, Jun 17, 2:54 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
354 PM MDT FRI JUN 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     NON-TSTM WND GST 18 NE NAPLES            40.62N 109.24W
06/17/2022  M46 MPH          UINTAH             UT   MESONET

            MESONET STATION DIAU1 DIAMOND RIM, VERNAL
            19NE.

&&
Local storm report, Jun 17, 2:56 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
356 PM MDT FRI JUN 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     4 ESE STEAMBOAT SPRINGS 40.46N 106.74W
06/17/2022  M47 MPH          ROUTT              CO   MESONET

            MESONET STATION STORM 4.3 E STEAMBOAT
            SPRINGS (DRI).

&&
Local storm report, Jun 17, 3:05 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
405 PM MDT FRI JUN 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND GST     4 ESE STEAMBOAT SPRINGS 40.46N 106.74W
06/17/2022  M52 MPH          ROUTT              CO   MESONET

            MESONET STATION STORM 4.3 E STEAMBOAT
            SPRINGS (DRI).

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Central Yampa River Basin

When
June 17, 3:25 PM MST
Where
Central Yampa River Basin forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

A peak wind gust of 58 MPH was measured by the automated weather station at the Meeker Coulter Field Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025839.